When I was a medical student, I was made aware that from time to time a patient unexpectedly died as a result of cocaine hydrochloride anesthesia. It was my impression at the time that this was one of the calculated risks of topical anesthesia. Sollmann1 reports a death occurring from use of 0.2 cc. of 10% cocaine. Holinger states that a death resulted from administration of 2 cc. of 10% cocaine. As a resident, I witnessed the accidental infiltration of 10 cc. of 10% cocaine in a nasal plastic procedure without incident. A confrere stated recently that he pays no attention to dosage; he aims toward anesthesia, watching carefully for signs of reaction, and so far has not had a death. In 1948, I surveyed the membership of the American Broncho-Esophagological Association, and below are the ranges of dosage for cocaine and tetracaine (Pontocaine) hydrochloride in
HIMALSTEIN MR. The Problem in Endoscopic Topical Anesthesia. AMA Arch Otolaryngol. 1956;63(1):60–66. doi:10.1001/archotol.1956.03830070062008
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: